Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 293, NWS Little Rock, AR

August 25, 2002Desha County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 25, 2002, 7:21 AM CDT for Desha County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2002, 7:21 AM CDT (12:21 UTC)
Expired
Aug 25, 2002, 7:50 AM CDT
In force
29 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Desha County, AR

The radar

The Little Rock radar (KLZK), 145 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 251221
SVRLIT
ARC041-251250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
719 AM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESHA COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 750 AM CDT

* AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MITCHELLVILLE...OR ABOUT 16 MILES
  NORTHWEST OF ROHWER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSON AND YANCOPIN AROUND 745 AM CDT
  ROHWER AND KELSO AROUND 750 AM CDT

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND 
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR 
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:00 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 25, 4:00 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT SUN AUG 25 2002

MCS ADVERTISED BY MODELS THE LAST TWO DAYS HAS DEVELOPED BUT IS NOT
AS WIDESPREAD AND APPEARS TO BE MOVING SOUTHWEST OF WHERE IT WAS
PROGGED. THAT MUCH COMES AS NO SURPRISE. MAIN CHALLENGE FOR THE
FORECAST IS TO FIGURE OUT HOW THIS WILL EVOLVE THROUGH THE MORNING
AND LATER TODAY. LOOKS LIKE CENTRAL AND SOUTHERN ZONES WILL GET
MOST OF THE RAIN THIS MORNING AND INTO SOUTHERN ZONES THIS
AFTERNOON. NORTHERN SECTIONS, WHICH LOOKED LIKE THEY WOULD GET HIT
THE HARDEST ORIGINALLY, WILL LIKELY ESCAPE WITH ONLY SOME WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING. PRESSURE PATTERN
SUGGESTS COLD FRONT IS INTO NORTH CENTRAL ARKANSAS WITH THE MAIN
THUNDERSTORM ACTIVITY AT ISSUE TIME ALONG OR JUST NORTH OF IT.
FRONT SHOULD SLOWLY MOVE SOUTH MAINLY FROM CONVECTIVE INFLUENCES
BUT WILL BE HELPED BY INCREASING NORTHWEST FLOW ALOFT AS CLOSED LOW
DEVELOPS TO THE EAST OF THE AREA. WILL GO WITH 20 PERCENT POPS IN
THE NORTH FOR TODAY AND 50 PERCENT ELSEWHERE, WITH CHANCES DECREASING
THIS AFTERNOON. FRONT, OR OUTFLOW BOUNDARY, SHOULD BE SOUTH OF THE
STATE AROUND 00Z, AND MOST OF THE RAINFALL SHOULD BE OUT OF THE
AREA. WILL KEEP A SLIGHT CHANCE IN FOR THE SOUTHERN ZONES FOR
EARLY TONIGHT IN CASE FRONT OR CONVECTION IS SLOWER MOVING OUT THAN
EXPECTED. SOME MOISTURE REMAINS IN THE AREA INTO MONDAY BUT UPPER
LOW WILL BE CLOSING OFF EAST OF THE AREA AND NO SIGNIFICANT SHORT
WAVES ARE INDICATED AFFECTING THIS CWA. MOS AND SPC DAY TWO GUIDANCE
INDICATE LITTLE CHANCE OF RAIN FOR MONDAY, SO WILL DROP MENTION OF
RAIN FOR MONDAY. PATTERN CHANGES LITTLE THE NEXT SEVERAL DAYS WITH
A WEAK SURFACE RIDGE FROM THE NORTHEAST ACROSS THE AREA. WILL DROP
POPS THROUGH FRIDAY, ALTHOUGH FIVE STRAIGHT DRY DAYS IN ARKANSAS
WITH THIS UPPER LEVEL PATTERN IS RARE. AVN SHOWS A SHORT WAVE COMING
AROUND BY SATURDAY, SO WILL KEEP THE SMALL POPS IN FOR THEN. TEMPS
WILL BE SLOW TO RISE IN MANY AREAS THIS MORNING, ESPECIALLY IN
CENTRAL AND SOUTHERN ZONES, BUT CLOUDS SHOULD DECREASE BY AFTERNOON
TO ALLOW SOME LATE HEATING. WILL GO A LITTLE BELOW MOS ON MAXES.
TEMP FORECASTS FOR THE REST OF THE WEEK WERE KEPT ABOUT THE SAME
AS ON THE PREVIOUS PACKAGE.

.LZK...NONE

In the hours before

Local storm report, Aug 25, 3:29 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
329 AM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    DANVILLE                  AR   60 MPH TSTM WIND GUST
08/25/02   YELL

56
Local storm report, Aug 25, 4:23 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
423 AM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    DANVILLE                  AR   FLASH FLOODS
08/25/02   YELL                           STREET FLOODING IN
                                          DANVILLE. REPORTED BY LAW
                                          ENFORCEMENT

0330 AM    CHISMVILLE                AR   WIND DAMAGE
08/25/02   LOGAN                          TRESS DOWN OVER HIGHWAY
                                          23. TREES DOWN ALL ACROSS
                                          THE COUNTY. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:24 AM CDTSevere Thunderstorm WarningLZKYell31 min
Aug 25, 2:56 AM CDTSevere Thunderstorm WarningLZKYell29 min
Aug 25, 3:08 AM CDTSevere Thunderstorm WarningLZKLogan42 min
Aug 25, 3:44 AM CDTFlash Flood WarningLZKYell2 hr
Aug 25, 5:29 AM CDTSevere Thunderstorm WarningLZKJefferson46 min
Aug 25, 7:20 AM CDTSevere Thunderstorm WarningLZKDesha30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.